Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Albuquerque, NM

June 19, 2024Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 19, 2024, 1:19 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2024, 1:19 PM MDT (19:19 UTC)
Expired
Jun 19, 2024, 4:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Considerable
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 96 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3504 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:12 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 19, 12:12 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1212 PM MDT Wed Jun 19 2024

...New AVIATION...

.SYNOPSIS...
Issued at 307 AM MDT Wed Jun 19 2024

Moisture will increase from east to west across the area through
Friday due to a backdoor front and moisture from a tropical wave,
bringing increasing chances for showers and storms with the
potential for burn scar flooding. The backdoor front will bring
strong easterly winds to central NM tonight, with damaging wind
gusts possible in the Albuquerque Metro. Daytime temperatures will
trend down from the rain-cooling and cloud cover and be below
normal areawide Thursday and Friday. Temperatures will start to
rise over the weekend and be above normal by early next week.
Daily rounds of storms will continue through the weekend and into
early next week, but gradually trend down in coverage.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 307 AM MDT Wed Jun 19 2024

A moist backdoor front will bring cooler temperatures along and east
of the central mountain chain today with scattered to numerous
showers and thunderstorms. storms will generally move toward the
north and northeast at speeds around 20-30 mph. The front will push
through gaps in the central mountain chain early this morning with a
gusty wind below canyons opening into the central valley.  Enough
moisture is forecast to reach northwest areas by this afternoon for
isolated dry thunderstorms and virga showers capable of producing
brief, localized, and erratic wind gusts to 50 mph from Mount Taylor
to the northwest mountains including northern parts of the
Albuquerque metro area.

A 30-45 kt southeasterly speed maximum at 700 mb will then
develop over central and western parts of the forecast area
tonight peaking in strength during the evening hours. Strong to
very strong surface winds will result, especially below canyons
opening into the central valleys from the east. This includes the
Santa Fe and Carrizozo areas, as well as the Jemez Mountains and
northwest highlands (Cuba), where gusts up to 55 mph are expected.
In Albuquerque, gusts to 60 mph appear likely. The forecast
challenge with these events is nailing down the precise
orientation and location of the speed max aloft, which we are only
moderately confident in at this time. If the speed maximum shifts
a little further north than currently forecast, then Albuquerque
may only receive wind speeds up to 50 mph, while Santa Fe receives
60 mph winds. If the speed max shifts a little further to the
south, then Grants may join Albuquerque with a 60 mph wind. Stay
tuned for forecast package updates and warning updates as we
continue to monitor this situation, which is expected to evolve
rapidly as we also consider the impact of convectively induce
outflow boundaries.

A broad high pressure system over the eastern US, a deepening upper
level trough on the west coast, and a tropical system tracking
westward over northern Mexico will draw rich Gulf moisture
northeastward over NM tonight through Thursday (and beyond) with
scattered to numerous showers and thunderstorms spreading to most of
the forecast area.  Two-day rain amounts are forecast to vary from a
0.25-1.75 inches along and east of the central mountain chain with
locally higher amounts, and up to 0.60 of an inch farther west. Rain
amounts like this can easily lead to flash flooding below recent
burn scars, so we will issue Flash Flood Watches for our recent burn
scars of the south central and Sangre de Cristo Mountains from the
middle of this afternoon through tonight.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 307 AM MDT Wed Jun 19 2024

Moisture advection will continue Thursday night into Friday as
moisture associated with an easterly wave moving west across MX
gets caught up in the upper high circulation and pulled north into
NM. The NAM is particularly bullish with the PoPs and QPF late
Thursday night through Friday, but with that type of moisture
loading the atmosphere won't get a chance to destabilize much
which could prohibit deeper convection and limit the heavy
rainfall threat. A weak Pacific trough is forecast to move east
toward the southern Rockies late Friday, bringing some needed
forcing for a round of convection across northern NM that could
persist through the night. Highs on Friday will be well below
normal most areas due to added cloud cover and rain-cooling. The
upper high will transition west into NM Saturday behind the
departing Pacific trough and gradually expand/strengthen going
into early next week, bringing a warming trend that will take
temperatures above normal areawide by Monday. Both the latest
ECMWF and GFS show 500mb heights reaching up to 595-596dam by
Tuesday. Moisture is here to stay though, so expect daily rounds
of daytime heating triggered convection with the potential for
burn scar flooding from this weekend through early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM MDT Wed Jun 19 2024

A moist backdoor cold front surged south and west thru eastern
NM into the RGV and across the Cont Divide this morning. MVFR low
stratus in the wake of the front will dissipate thru 2pm followed
by increasing coverage of SHRA/TS for the remainder of today and
tonight across central and eastern NM. This activity will move to
the northeast around 15 to 20 kt. The stronger storms will be
capable of producing hail, damaging winds, and heavy rainfall.
Another surge of east winds will enter the RGV around 7pm with
gusts of 40 to 50 kt from KABQ to KSAF until 3am. An Airport
Weather Warning has already been issued and an update will be
provided. Another round of MVFR to lcl IFR low stratus is likely
over eastern NM tonight with periods of light rain, patchy fog,
and isolated SHRA/TS.

&&

.FIRE WEATHER...
Issued at 307 AM MDT Wed Jun 19 2024

A moist backdoor front will push through gaps in the central
mountain chain with a gusty east canyon wind in the central valley
today, then a strong east canyon wind from Santa Fe southward
tonight. Peak gusts are expected to reach 60 mph below Tijeras
Canyon in Albuquerque this evening, and up to 55 mph in Santa Fe, as
well as the Jemez Mountains and northwest highlands (including
Cuba). A monsoon-like thunderstorm pattern will develop tonight
through the end of the week as a mid level high pressure system over
the east central US, a tropical system passing to the south of the
fire weather forecast area, and a trough on the west coast all work
in consort to draw Gulf moisture over New Mexico. The heaviest rain
looks to favor northern and eastern areas tonight and Thursday, then
central and western areas Friday through early next week. Rain
amounts will trend significantly lower this weekend into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  93  63  91  64 /   0  10  60  60
Dulce...........................  88  50  86  52 /  20  30  50  50
Cuba............................  86  55  82  56 /  10  20  40  40
Gallup..........................  91  52  90  57 /   0   0  40  30
El Morro........................  88  56  84  58 /   0  10  30  30
Grants..........................  92  54  86  57 /   5  20  40  30
Quemado.........................  88  58  85  59 /   0  10  30  30
Magdalena.......................  89  61  81  60 /   0  30  40  60
Datil...........................  87  58  79  59 /   0  20  40  30
Reserve.........................  93  52  90  58 /   0  10  10  30
Glenwood........................  97  67  93  68 /   0  20  20  30
Chama...........................  82  47  79  50 /  20  40  60  50
Los Alamos......................  84  60  78  58 /  20  50  60  50
Pecos...........................  80  57  74  56 /  40  70  70  70
Cerro/Questa....................  80  47  77  51 /  40  50  60  30
Red River.......................  71  45  69  47 /  50  60  60  30
Angel Fire......................  73  43  72  48 /  50  60  50  40
Taos............................  84  52  81  54 /  30  50  40  40
Mora............................  77  50  73  52 /  50  80  70  60
Espanola........................  92  60  86  61 /  20  50  40  40
Santa Fe........................  84  60  77  58 /  20  60  60  60
Santa Fe Airport................  87  60  81  59 /  20  50  50  50
Albuquerque Foothills...........  93  65  86  64 /  10  30  50  50
Albuquerque Heights.............  95  65  88  65 /  10  20  30  40
Albuquerque Valley..............  97  65  90  65 /   5  20  30  40
Albuquerque West Mesa...........  95  66  88  65 /  10  20  30  40
Belen...........................  98  63  90  65 /   5  20  30  40
Bernalillo......................  96  65  89  64 /  10  20  30  40
Bosque Farms....................  97  62  90  64 /   5  20  30  40
Corrales........................  96  65  90  64 /  10  20  30  40
Los Lunas.......................  97  63  90  65 /   5  20  30  40
Placitas........................  90  64  84  63 /  10  40  40  50
Rio Rancho......................  95  65  89  64 /  10  20  30  40
Socorro......................... 100  66  91  66 /   5  20  30  60
Sandia Park/Cedar Crest.........  85  58  79  58 /  20  40  50  50
Tijeras.........................  89  60  82  60 /  20  40  50  50
Edgewood........................  88  57  80  58 /  20  50  50  50
Moriarty/Estancia...............  89  55  80  57 /  30  50  60  50
Clines Corners..................  82  55  73  55 /  40  70  60  70
Mountainair.....................  88  57  80  58 /  20  40  50  50
Gran Quivira....................  90  57  80  58 /  20  40  60  60
Carrizozo.......................  94  63  82  63 /  20  30  50  60
Ruidoso.........................  85  57  69  57 /  40  40  80  70
Capulin.........................  70  53  74  56 /  70  70  40  30
Raton...........................  76  53  77  57 /  60  60  40  30
Springer........................  79  55  79  59 /  60  80  50  30
Las Vegas.......................  79  55  72  56 /  60  90  70  70
Clayton.........................  77  60  79  61 /  60  70  20  30
Roy.............................  79  58  74  59 /  70  90  60  60
Conchas.........................  88  62  80  64 /  50  90  50  70
Santa Rosa......................  87  61  75  62 /  50  80  60  60
Tucumcari.......................  87  63  81  65 /  40  70  30  40
Clovis..........................  88  63  78  63 /  30  50  50  50
Portales........................  89  63  77  64 /  20  40  50  40
Fort Sumner.....................  92  64  79  64 /  40  60  50  60
Roswell.........................  97  70  81  68 /  30  40  60  70
Picacho.........................  90  62  72  61 /  50  50  80  70
Elk.............................  90  57  70  58 /  50  50  80  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 AM MDT Thursday for
NMZ204-211-218-225.

High Wind Warning from 6 PM this evening to 6 AM MDT Thursday
for NMZ219.

Flash Flood Watch through late tonight for NMZ214-215.

&&

SHORT TERM...44
LONG TERM....11
AVIATION...42

In the hours before

Special weather statement, Jun 19, 11:03 AM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1103 AM MDT Wed Jun 19 2024

NMZ231-232-191730-
Eastern San Miguel County-Harding County-
1103 AM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN MIGUEL AND
SOUTHERN HARDING COUNTIES THROUGH 1130 AM MDT...

At 1103 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Mosquero, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central San
Miguel and southern Harding Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3538 10375 3539 10396 3571 10399 3570 10364
TIME...MOT...LOC 1703Z 174DEG 12KT 3550 10386

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Jun 19, 12:47 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Wed Jun 19 2024

NMZ232-233-191915-
Eastern San Miguel County-Guadalupe County-
1247 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES THROUGH 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuervo, or 20 miles northeast of Santa Rosa, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newkirk and Cuervo.

This includes State Road 104 between Mile Markers 55 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3500 10436 3510 10456 3541 10444 3522 10403
TIME...MOT...LOC 1847Z 211DEG 7KT 3513 10441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:13 PM MDTSpecial Weather StatementABQUnion32 min
Jun 19, 3:05 AM MDTFlash Flood WatchABQColfax, Lincoln, Mora, Rio Arriba, San Miguel, Santa Fe and 1 more27 hr
Jun 19, 3:48 AM MDTHigh Wind WarningABQBernalillo, Cibola, Sandoval, Torrance, Valencia24 hr
Jun 19, 3:48 AM MDTWind AdvisoryABQBernalillo, Lincoln, Los Alamos, McKinley, Rio Arriba, Sandoval and 3 more24 hr
Jun 19, 11:03 AM MDTSpecial Weather StatementABQHarding27 min
Jun 19, 12:47 PM MDTSpecial Weather StatementABQSan Miguel28 min
Jun 19, 1:20 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel44 min
Jun 19, 1:21 PM MDTSpecial Weather StatementABQTorrance24 min
Jun 19, 1:34 PM MDTFlood WatchABQColfax, Lincoln, Mora, Rio Arriba, San Miguel, Santa Fe and 1 more16 hr
Jun 19, 1:55 PM MDTFlash Flood Warning EmergencyConsiderable damage threatABQLincoln3 hr
Jun 19, 1:56 PM MDTSpecial Weather StatementABQBernalillo34 min
Jun 19, 1:57 PM MDTSpecial Weather StatementABQTorrance33 min
Jun 19, 2:03 PM MDTSevere Thunderstorm WarningABQLincoln57 min
Jun 19, 2:07 PM MDTSevere Thunderstorm WarningABQTorrance38 min
Jun 19, 2:09 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jun 19, 2:09 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe, Torrance36 min
Jun 19, 2:28 PM MDTFlash Flood WarningABQTorrance3 hr
Jun 19, 2:41 PM MDTSevere Thunderstorm Warning Considerable damage threatABQTorrance64 min
Jun 19, 2:42 PM MDTSevere Thunderstorm Warning Considerable damage threatABQBernalillo, Sandoval, Santa Fe48 min
Jun 19, 2:59 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Jun 19, 3:11 PM MDTSpecial Weather StatementABQMora34 min
Jun 19, 3:18 PM MDTFlash Flood Warning Considerable damage threatABQLincoln102 min
Jun 19, 3:22 PM MDTSevere Thunderstorm WarningABQMora, San Miguel53 min
Jun 19, 3:26 PM MDTSpecial Weather StatementABQGuadalupe34 min
Jun 19, 3:28 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe34 min
Jun 19, 3:31 PM MDTSevere Thunderstorm WarningABQTorrance44 min
Jun 19, 3:34 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jun 19, 3:40 PM MDTSevere Thunderstorm Warning Considerable damage threatABQTorrance65 min
Jun 19, 3:46 PM MDTSevere Thunderstorm WarningABQLincoln47 min
Jun 19, 4:00 PM MDTFlash Flood Warning Considerable damage threatABQTorrance90 min
Jun 19, 4:10 PM MDTFlash Flood Warning Considerable damage threatABQLincoln4 hr
Jun 19, 4:11 PM MDTSpecial Weather StatementABQMora34 min
Jun 19, 4:17 PM MDTFlash Flood Warning Considerable damage threatABQLincoln4 hr
Jun 19, 4:24 PM MDTSpecial Weather StatementABQGuadalupe36 min
Jun 19, 4:27 PM MDTSpecial Weather StatementABQTorrance33 min
Jun 19, 4:29 PM MDTSevere Thunderstorm WarningABQTorrance46 min
Jun 19, 4:38 PM MDTSpecial Weather StatementABQGuadalupe37 min
Jun 19, 4:39 PM MDTFlash Flood WarningABQMora, San Miguel3 hr
Jun 19, 4:41 PM MDTSevere Thunderstorm WarningABQTorrance25 min
Jun 19, 4:50 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance55 min
Jun 19, 4:52 PM MDTSevere Thunderstorm WarningABQMora, San Miguel26 min
Jun 19, 4:54 PM MDTFlash Flood Warning Considerable damage threatABQLincoln5 hr
Jun 19, 5:01 PM MDTSevere Thunderstorm Warning Considerable damage threatABQTorrance59 min
Jun 19, 5:11 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatABQLincoln6 hr
Jun 19, 5:16 PM MDTFlash Flood Warning Considerable damage threatABQTorrance3 hr
Jun 19, 5:36 PM MDTAreal Flood WarningABQTorrance6 hr
Jun 19, 5:42 PM MDTFlash Flood WarningABQGuadalupe3 hr
Jun 19, 5:45 PM MDTSpecial Weather StatementABQ30 min
Jun 19, 5:52 PM MDTSpecial Weather StatementABQMora38 min
Jun 19, 5:55 PM MDTSevere Thunderstorm WarningABQMora, San Miguel34 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.